Alert archive / Minnesota / Frost Advisories in 2015

Frost Advisory 3, NWS Grand Forks, ND

May 8, 201517 counties in North Dakota; 18 counties in Minnesota

NWS Grand Forks, ND issued this frost advisory at May 8, 2015, 2:52 PM CDT for 17 counties in North Dakota; 18 counties in Minnesota. It took effect at May 9, 2015, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 8, 2015, 2:52 PM CDT (19:52 UTC)
In effect from
May 9, 2015, 1:00 AM CDT
Expired
May 9, 2015, 9:00 AM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND
All 35 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2015-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2015-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
436 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WWUS73 KFGF 081952
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
252 PM CDT FRI MAY 8 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091400-
/O.NEW.KFGF.FR.Y.0003.150509T0600Z-150509T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
252 PM CDT FRI MAY 8 2015

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY. 

* TIMING...AROUND MIDNIGHT THROUGH EARLY SATURDAY MORNING.

* TEMPERATURE...FROM 30 TO 35...WITH LOCALIZED AREAS INTO THE
  UPPER 20S WHERE CLEARING OCCURS.

* IMPACTS...TENDER VEGETATION MAY BE KILLED IF NOT COVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

DK
1 follow-up statement
382 
WWUS73 KFGF 091345
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
845 AM CDT SAT MAY 9 2015


MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091445-
/O.EXP.KFGF.FR.Y.0003.000000T0000Z-150509T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
845 AM CDT SAT MAY 9 2015

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES ARE RISING INTO THE MID AND UPPER 30S...AND THE
THREAT FOR FROST HAS ENDED.

$$
DK

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 8, 2:47 PM CDT, 5 minutes earlier.

Area forecast discussion, May 8, 2:47 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
247 PM CDT FRI MAY 8 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 250 PM CDT FRI MAY 8 2015

THE MAIN CHALLENGE WILL BE FROST CONCERNS TONIGHT THEN THE LARGE
STORM SYSTEM AND QPF POTENTIAL LATE SAT NIGHT THROUGH MONDAY. THE
GFS/ECWMF ARE IN VERY GOOD AGREEMENT AND WILL FOLLOW...WITH THE
NAM FURTHER SOUTH BUT FOR NOW WILL DISCOUNT FOR THE MOST PART
SINCE ITS THE ODD MODEL OUT.

FOR TONIGHT...WE WILL ISSUE A FROST ADVISORY FOR THE ENTIRE REGION
WITH A COLD AIRMASS IN PLACE. SOME CLEARING SHOULD ALLOW TEMPS TO
DROP TO AROUND 30 NORTH AND LOW/MID 30S ELSEWHERE. IF WINDS
DECOUPLE...THEN WE COULD BE CLOSE TO A FREEZE WARNING AND THE
EVENING CREW WILL HAVE TO MONITOR.

ON SATURDAY...IT SHOULD BE DRY WITH CLOUDS INCREASING LATER IN THE
AFTERNOON IN THE SOUTH. IT WILL REMAIN COOL AND COULD BE EVEN
COLDER IF CLOUDS HANG AROUND LONGER OR INCREASE QUICKER THAN EXPECTED.

FOR SAT NIGHT...MOISTURE CONVERGENCE INCREASES AHEAD OF DEEP LOW
THAT WILL DEVELOP IN THE CENTRAL PLAINS. THE CHANCE FOR RAIN WILL
INCREASE INTO THE SOUTHERN FORECAST AREA BY 6Z SUNDAY...AND WILL
INCREASE POPS TO CATEGORICAL THEREAFTER.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 250 PM CDT FRI MAY 8 2015

ON SUNDAY...EXPECT RAIN...PERHAPS MODERATE TO HEAVY AT TIMES TO
SPREAD FROM SOUTH TO NORTH BY LATE MORNING OR EARLY AFTERNOON.
THERE WILL BE STRONG SYNOPTIC/DYNAMIC LIFTING PER QG/MID LEVEL
FGEN AND ISENTROPIC FIELDS. THERE WILL BE ABOUT 1 INCH PWATS VERY
CLOSE TO THE SOUTHERN FA...THAT WILL FORM A LARGE DEFORMATION RAIN
BAND. TEMPS WILL ALSO BE COOL...AND IT WILL BE WINDY WITH 40-50KT
TO MIX FROM 925-850MB. WE MAY NEED A WIND ADVISORY FOR AT LEAST
THE WESTERN AREAS...ALTHOUGH WITH EASTERLY SFC WINDS THIS USUALLY
IS NOT A FAVORABLE DIRECTION FOR HIGH WINDS...BUT THEY WILL BE
NEAR WIND ADVISORY LEVELS FOR SURE AT LEAST. TEMPS WILL CONTINUE
TO BE COOL AND PROBABLY REMAIN IN THE 40S GIVEN CLOUDS AND PRECIP.

FOR SUNDAY NIGHT...THE COLUMN COULD COOL SUFFICIENTLY IN AT LEAST
THE WESTERN AREAS FOR SOME SNOW TO MIX IN. WE WILL HAVE TO MONITOR
THIS THREAT SINCE TODAYS MODELS HAVE GOTTEN A BIT COOLER...SO
CAN/T RULE OUT SOME WET SNOW MIXING IN LATE AT NIGHT IF HEAVIER
BANDS OF PRECIP DEVELOP. GIVEN THERE IS STRONG MID LEVEL
FGEN...BANDED PRECIP COULD ALSO OCCUR.

ON MONDAY...THE LOW SHOULD SLOWLY PULL AWAY FROM THE REGION...BUT
A LARGE WRAPAROUND/DEFORMATION RAIN BAND WILL PERSIST MOST OF THE
DAY. QPF AMOUNTS FROM LATE SAT NIGHT THROUGH MONDAY WILL LIKELY
TOTAL AROUND 2 INCHES IN THE SOUTH TO AROUND 0.50 INCHES IN THE
NORTH. THIS COULD CHANGE BASED ON THE EVENTUAL TRACK OF THE
LOW...BUT SOME HIGHER QPF TOTALS APPEAR MORE LIKELY THROUGH THE
EVENT. TEMPS WILL CONTINUE ON THE COLD SIDE.

FOR MON NIGHT THROUGH FRI...WE SHOULD SEE A BREAK WITH DRIER BUT
COOL WEATHER TUESDAY INTO TUESDAY NIGHT...BUT THIS BREAK BETWEEN
SYSTEMS WILL BE SHORT LIVED. ANOTHER CENTRAL PLAINS LOW WILL LIFT
INTO THE NORTHERN TIER MID WEEK AND BRING MORE RAIN SHOWERS TO THE
REGION. BOTH MODELS AGREE WITH THIS...HOVER THE GFS IS SLIGHTLY
FASTER. CHANCES DECREASE FOR THE LATTER PART OF THE WEEK HOWEVER
THERE IS A SLIGHT CHANCE FOR LINGERING SHOWERS IN THE AREA ON BOTH
THURSDAY AND FRIDAY. HOWEVER...TEMPERATURES WILL RISE INTO THE 70S
BY FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1240 PM CDT FRI MAY 8 2015

CIGS WILL BE THE AVIATION CONCERN FOR THE REMAINDER OF TODAY AND
OVERNIGHT TONIGHT. THERE IS A HOLE DEVELOPING OVER WEST CENTRAL MN
THAT MAY EXPAND INTO THE FAR REGION AND WILL LIKELY HELP CLEAR OUT
BJI/TVF/GFK IN THE EARLY EVENING. ALTHOUGH I AM HESITANT TO GO CLEAR
IN THE OVERNIGHT HOURS...THE LATEST VIS IMAGERY IS GIVING SOME HOPE
THE MODELS MAY ACTUALLY BE RIGHT. WILL TEMPO GROUP SOME CLEARING IN
THE LATE AFTN AND EVENING...THEN SCT SKIES OVERNIGHT FOR THE VALLEY
AND MN SITES. FOR DVL...MUCH LESS CONFIDENCE AS IT IS FAR FROM THE
DEVELOPING HOLE AND WINDS WILL SHIFT NE...WHERE MOST OF SRN CANADA
IS OVC. CLEARING HAS PASSED REGINA BUT DON/T BELIEVE IT WILL BE TO
INTL BORDER BEFORE SUNSET AND HELP CLEAR US OUT OVERNIGHT. KEPT IT
MVFR THROUGH TOMORROW MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FROST ADVISORY FROM 1 AM TO 9 AM CDT SATURDAY FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...FROST ADVISORY FROM 1 AM TO 9 AM CDT SATURDAY FOR MNZ001>009-
     013>017-022>024-027>032-040.

&&

SHORT TERM...DK
LONG TERM...DK/SPEICHER
AVIATION...SPEICHER
Hazardous weather outlook, May 8, 6:32 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
632 AM CDT FRI MAY 8 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
632 AM CDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS POSSIBLE TONIGHT ACROSS NORTHERN PARTS OF THE
REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

Nearby

Frost Advisories in Minnesota, 2015Frost Advisories in North Dakota, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.